Anxiety disorders are among the most common mental health issues in the United States. Anxiety problems affect as many as 40 million adults each year, and that just accounts for the people that report or seek treatment for their anxiety. Because this disorder is so common, doctors and researchers have been looking for effective ways to treat it for decades. There are a variety of pharmacological options to treat anxiety, including with antidepressants like selective serotonin reuptake inhibitors and anxiolytics like benzodiazepines. However, these medications can be effective while you’re on them and then cause rebound anxiety when you stop taking them. Learn more about rebound anxiety and how it can be treated.
What is the Rebound Affect?
Rebounding is a phenomenon in pharmacotherapy in which symptoms that were present before taking a medication return after you stop taking medication. Rebound symptoms are common with depressants and other drugs that are used to treat anxiety and panic disorders. For the most part, anxiety medications are ideally used for short-term therapeutic use. That means you take the drug for a certain amount of time to correct any chemical imbalances, and then you stop taking the drug or taper off. However, when you stop using the drug, it may come with withdrawal symptoms. Rebound symptoms are usually the most common withdrawal symptoms when it comes to anxiety medications.
Though withdrawal and rebound symptoms can occur at the same time, the two conditions are distinguished from one another. In many cases, rebound symptoms are worse than they were before taking the medications. Rebounding also means that a patient was free from a symptom or that a symptom that was under control returns.
What Other Symptoms Can Rebound?
Benzodiazepines and other anxiety medication can also come with a rebound of insomnia and sleep disturbances. Depression can also return after you finish taking certain medications that are designed to treat it. Short-acting benzodiazepines can also cause daytime rebound, which is when anxiety returns after your last dose of the drug. The drug is often taken at night to help facilitate sleep, which is why it’s referred to as daytime rebound.
Combating Rebound Symptoms
If you’ve come off of a medication and you start to experience rebound symptoms, it’s important to let your doctor know. Mental health issues are complicated, even common problems like anxiety.
It’s important to work with your doctor to find the most effective treatment for you, and this may require some trial and error.
If you come off a medicine only to see your symptoms return, it just means you need to find a more effective, long-term solution.
Your doctor can work with you to change your dose or try a different medication to find one that works.
It’s also helpful to pair pharmacological treatments with other forms of therapy. Psychotherapy may help you learn to cope with anxiety triggers better than medication alone. In many cases, underlying issues like past-traumas need to be addressed to effectively treat your anxiety.